Background: Delayed-onset urticarial or maculopapular rashes are frequently observed in children treated with β-lactams. Many are labeled "allergic" without reliable testing.
Objective: Determine the etiology of these rashes by exploring both infectious and allergic causes.
Methods: Children presenting to the emergency department with delayed-onset urticarial or maculopapular rashes were enrolled. Acute and convalescent sera were obtained for viral screening along with a throat swab. Subjects underwent intradermal and patch skin testing for β-lactams 2 months after presentation. Anti-β-lactam blood allergy tests were also obtained. All subjects underwent an oral challenge test (OCT) with the culprit antibiotic.
Results: Eighty-eight children were enrolled between 2006 and 2008. There were 11 (12.5%) positive intradermal and no positive patch tests. There were 2 (2.3%) positive blood allergy tests. There were 6 (6.8%) subjects with a positive OCT, 2 were intradermal-negative, and 4 were intradermal-positive. No OCT reactions were more severe than the index event. Most subjects had at least 1 positive viral study, 54 (65.9%) in the OCT negative group.
Conclusion: In this situation, β-lactam allergy is clearly overdiagnosed because the skin rash is only rarely reproducible (6.8%) by a subsequent challenge. Viral infections may be an important factor in many of these rashes. OCTs were positive in a minority of intradermal skin test-positive subjects. Patch testing and blood allergy testing provided no useful information. OCTs should be considered in all children who develop a delayed-onset urticarial or maculopapular rash during treatment with a β-lactam.
Copyright Â© 2010 American Academy of Allergy, Asthma & Immunology. Published by Mosby, Inc. All rights reserved.